Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 30, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 9, 2023, 7:44 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 10, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2023, 7:44 PM EDT (23:44 UTC)
- In effect from
- Aug 10, 2023, 6:00 AM EDT
- Expired
- Aug 10, 2023, 7:55 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.0
The text
As transmitted.
155 WHUS42 KILM 092344 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 744 PM EDT Wed Aug 9 2023 NCZ106-108-SCZ054-056-100900- /O.NEW.KILM.BH.S.0030.230810T1000Z-230811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 744 PM EDT Wed Aug 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents from Horry County northward. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
2 follow-up statements
515 WHUS42 KILM 100914 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 514 AM EDT Thu Aug 10 2023 NCZ106-108-SCZ054-056-110000- /O.CON.KILM.BH.S.0030.230810T1000Z-230811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 514 AM EDT Thu Aug 10 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected from Horry County northward. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ ABW
862 WHUS42 KILM 102355 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 755 PM EDT Thu Aug 10 2023 NCZ106-108-SCZ054-056-110100- /O.CAN.KILM.BH.S.0030.000000T0000Z-230811T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 755 PM EDT Thu Aug 10 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 6:40 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 9, 6:40 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 640 PM EDT Wed Aug 9 2023 .SYNOPSIS... A warm front will move northward warm front on Thursday. Increased chance of thunderstorms will accompany a cold front settling slowly southward on Thursday and Friday along with another cold front early next week. && .UPDATE... Cirrus overspreading the area this evening. No significant forecast changes up to this point. && .NEAR TERM /THROUGH TONIGHT/... Mostly quiet conditions this afternoon and through the overnight hours as high pressure will be in control. Thursday gets more interesting as yet another potent shortwave/mcs type system, now seen on satellite imagery in the Tennessee Valley moves across. The convection associated with the system perhaps in chunks similar to what we have seen lately arrives in the western zones around sunrise. There is good agreement within the high resolution guidance community and even the GFS/Ecmwf that the line in our area weakens dramatically (as is somewhat typical behavior of an mcs type system) after sunrise and moves across our area. This would appear to minimize the threat for severe weather through the mid morning hours. However as the residual line moves into what should be a more favorable theta e environment near the coast it could redevelop. A severe threat could be in play here as well. The day two slight risk captures this well situated across northern areas. Long story short, I think the severe threat is there but not overwhelming on either end of the event. Its worth noting there is really nothing in terms of convection after this at least for the afternoon hours via NVA. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... The mid-level trough that will produce the strong convection on Thursday will have shifted off the coast but will still see lingering convection into the evening. A cold front will stall over the region and will be a focus of thunderstorms, especially in the afternoon Friday. A ribbon of 2" plus precipitable water will allow for heavy rain. Lows will be in the mid-70s inland to upper 70s at the beaches. Highs on Friday will be in the lower to middle 90s, but the threat of afternoon convection may keep the portions of the forecast area from reaching heat advisory criteria. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... In the mid-levels, the 12 UTC ECMWF and GFS agree reasonably well with the east coast through Saturday and Sunday. These two models have significant timing differences by Monday with a short- wave trough over the Great Lakes. Therefore, confidence from Monday into Wednesday is low. At the surface, the remainder of the old front will morph into a surface trough with diurnal convection for most of the period, except when a second front crosses the Carolinas and increases chances for thunderstorms Monday afternoon. As mentioned above, confidence in the frontal timing is low. Temperatures will remain hot, and a Heat Advisory is possible each afternoon. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Dense cirrus to dominate overnight with VFR conditions expected. Along the southeastern NC coastline, a brief period of MVFR CIGs are possible near sunrise due to the developing southerly flow. Existing convection will approach the I-95 corridor tomorrow morning with gusty winds (best chance LBT and ILM). Convection chanced decrease during the early afternoon becoming more isolated if present. VFR likely outside of convection. Gusty S and SW winds up to 25 knots. Extended Outlook...Predominantly VFR. Increased chance of stronger tstms on Thurs into Thurs night. Otherwise brief restrictions possible with early morning fog or isolated to scattered diurnal convection this week. && .MARINE... Through Thursday, any northerly component to the winds is currently dissipating with a more typical southwest flow to develop and prevail through the period. Wind speeds will be 10-15 knots later this evening increasing to around 20 knots, perhaps a bit higher by day's end Thursday. Overall seas will be in a range of 2-4 feet leaning toward the lower end of the range early then certainly more near four feet late. A marginal SCA is not out of the question with later updates. Thursday Night through Monday...southwest winds for much of the period. Wind speeds will be 15 to 20 knots Thursday Night, with speeds falling to 10 to 15 knots through Monday. Seas will be 3 to 5 feet Thursday night, and would be surprised if a Small Craft Advisory is issued. The seas will subside from 3 to 4 feet Friday to 2 to 3 feet Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...21 NEAR TERM...RH SHORT TERM...RH LONG TERM...RH AVIATION...21 MARINE...SHK/RH
Hazardous weather outlook, Aug 9, 3:38 PM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 338 PM EDT Wed Aug 9 2023 NCZ106-108-110-SCZ054-101945- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 338 PM EDT Wed Aug 9 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday. Heat and humidity will continue Friday through Monday with Heat Advisories possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-101945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 338 PM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisory conditions are possible Thursday into Thursday night. In addition, strong thunderstorms are possible over the waters Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ039-055-056-101945- Williamsburg-Inland Georgetown-Coastal Georgetown- 338 PM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday. Heat and humidity will continue Friday through Monday with Heat Advisories possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-101945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Central Horry-Northern Horry- 338 PM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday. Heat and humidity will continue Friday through Monday with Heat Advisories possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.